Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 3, 1997, 6:11 PM CST for Martin County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 1997, 6:11 PM CST (00:11 UTC)
- Expired
- Apr 3, 1997, 6:45 PM CST
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 040013 RRA SVRMAF TXC317-040045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 611 PM CST THU APR 3 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...NORTHERN MARTIN COUNTY AT 610 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 21 MILES NORTH OF MIDLAND OR 8 MILES WEST OF TARZAN MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... TARZAN AND GRADY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ EARLE/MEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:37 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 3, 3:37 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
335 PM CST THU APR 3 1997
MODELS IN EXCELLENT AGREEMENT IN MOVEMENT OF WESTERN UPPER LOW.
GOES 9 LOOP SHOWS THAT LOW HAS INDEED STARTED TO NUDGE EWD. ALSO
SYS COMING INTO PAC NW WILL HELP TO KICK SW U.S. LOW TO EAST. PROGS
SHOW SURFACE TROF/PAC COLD FNT ALONG NM/TX BDR AT 24 HOURS...WITH
SHORT WAVE PASSING BORDER AT 36 HOURS. WOULD EXPECT SOME CLEARING
AFTER FRONT PASSES AND BEFORE SURFACE HEATING DEVELOPS MORE CLOUDS
UNDER COOLING TEMPS ALOFT FRIDAY AFTERNOON. SO MAY HAVE SUN IN
MORNING...BUT BROKEN STRATOCUMULUS LAYER IN AFTERNOON.
WITH CLOUDINESS HANGING AROUND FOR MUCH OF FRIDAY...THINK THAT
STRONGEST WINDS MAY HOLD OFF TILL SATURDAY WHEN GRADIENT IS STILL
TIGHT...BUT DEEPER MIXING WILL PREVAIL UNDER SUNNY SKIES.
POPCORN STORMS DEVELOPING IN TROPICAL AIR MASS THIS AFTERNOON. FEW
REPORTS OF 1/4 TO 1/2 INCH HAIL SO FAR. MODELS INDICATE THAT MID
LEVELS WILL BE SLOWLY DRYING OUT THIS EVENING...THEN A FASTER DRY
PUNCH IS DUE INTO REGION LATE TONIGHT...BEST PUNCH IN SOUTHERN
HALF OF AREA. LOOKING AT WV LOOP...THINK THAT MODELS MAY BE
UNDER-ESTIMATING RH GRADIENT OUT WEST. WHEN DRY PUNCH COMES IN
COULD GET STRONGER (SPRING-TYPE VERSUS TROPICAL) STORMS AFTER
MIDNIGHT. SO THERE WILL PROBABLY BE A TRANSITION FROM HEAVY RAIN
TROPICAL STORMS THIS EVENING TO MORE OF A SEVERE TYPE STRUCTURE LATE
TONIGHT.
TEMPS POPS
MAF 58 72 70 0
CNM 55 6n5 60 0
MRF 47 58 50 0
P07 58 74 70 0
MATHEWSIn the hours before
Special weather statement, Apr 3, 12:14 PM CST, 5 hours 57 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-040500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1212 PM CST (1112 AM MST) THU APR 3 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: A VERY MOIST AIR MASS OVER THE REGION AND WEAK DISTURBANCES IN THE MIDDLE PARTS OF ATMOSPHERE WILL LEAD TO SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. SKIES HAVE PARTIALLY CLEARED IN THE UPPER PARTS OF PECOS RIVER VALLEY THIS MORNING...THIS CLEARING WILL ALLOW FOR SURFACE HEATING THIS AFTERNOON THAT WILL ENHANCE THUNDERSTORM DEVELOPMENT. ALSO IN SOUTHEAST NEW MEXICO...AN OUTFLOW BOUNDARY WAS LOCATED IN NORTHERN LEA AND EDDY COUNTIES. THIS BOUNDARY IS THE LOCATION FOR BEST FOCUS IN THE OUTLOOK AREA AND MAY SERVE AS AN AREA FOR SEVERE THUNDERSTORMS BRIEFLY THIS AFTERNOON OR THIS EVENING. WITH MID LEVEL WINDS FLOWING FROM THE SOUTH-SOUTHWEST...THESE THUNDERSTORMS WOULD MAINLY STAY IN THE NEW MEXICO PORTION OF THE OUTLOOK AREA. THE MAIN THREAT FOR MUCH OF THE REGION IS HEAVY RAIN. WITH THE HIGH MOISTURE AMOUNTS IN THE ATMOSPHERE...SOME STORMS WILL LIKELY DROP HEAVY RAINS. REPEATED STORMS OVER AN AREA COULD CAUSE FLASH FLOODING. SPOTTER ACTIVATION MAY BE REQUIRED FOR A FEW HOURS IN SOUTHEAST NEW MEXICO IF SEVERE THUNDERSTORMS DEVELOP. MATHEWS
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:06 PM CST | Severe Thunderstorm Warning | MAF | Dawson, Martin | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.